Alert archive / Colorado / Special Weather Statements in 2015

Special Weather Statement, NWS Denver/Boulder, CO

July 17, 2015Denver County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 17, 2015, 4:21 PM MDT for Denver County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2015, 4:21 PM MDT (22:21 UTC)
Expired
Jul 17, 2015, 5:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO

County Denver County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3128 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WWUS85 KBOU 172221
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT FRI JUL 17 2015
 
COZ040-172300-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
421 PM MDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE COUNTY UNTIL 500
PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN CENTENNIAL...OR 11 MILES SOUTHEAST OF DENVER...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN DENVER...AURORA...EASTERN CENTENNIAL...NORTHWESTERN
PARKER...GREENWOOD VILLAGE...ARAPAHOE PARK AND BUCKLEY AFB.

LAT...LON 3953 10485 3965 10493 3974 10467 3969 10450
      3966 10450 3963 10457 3963 10458 3959 10463
      3960 10467 3961 10468 3961 10473 3959 10474
      3957 10477 3953 10475
TIME...MOT...LOC 2220Z 233DEG 21KT 3962 10480 

$$

RTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:21 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 17, 2:21 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
221 PM MDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 222 PM MDT FRI JUL 17 2015

THINGS ARE GOING ABOUT AS PLANNED WITH SOME ISOLATED CONVECTIVE
ACTIVITY OVER THE AREA. MOST OF THIS IS HIGH-BASED WITH MORE WIND
THAN RAIN. THERE ARE SOME CELLS NOW DEVELOPING IN THE RICHER
MOISTURE IN THE NORTHEAST CORNER WHICH SHOULD BE A BIT MORE
INTENSE. NOT MUCH GOING ON SYNOPTICALLY TO HELP OR HINDER THE
CONVECTION SO SUSPECT IT WILL SETTLE DOWN AS THE SUN GOES DOWN.

LATER TONIGHT AND SATURDAY WILL SEE WEAK UPSLOPE FLOW DEVELOP EAST
OF THE MOUNTAINS AS SURFACE HIGH PRESSURE PUSHES INTO THE HIGH
PLAINS. LITTLE IN THE WAY OF QG DYNAMICS ARE FORECAST TO BE AROUND
TOMORROW BUT THE INCREASED MOISTURE COMING IN ON THE UPSLOPE
SHOULD BE SUFFICIENT TO INCREASE THE LIKELIHOOD OF PRECIPITATION
DURING THE AFTERNOON. MAXIMUM TEMPERATURES WILL ALSO BE A BIT
COOLER THAN EXPERIENCED TODAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 122 PM MDT FRI JUL 17 2015

AIRMASS WILL MOISTEN SATURDAY AFTERNOON AND EVENING WITH
PRECIPITABLE WATER VALUES REACHING AN INCH ALONG THE FRONT RANGE
AND SLIGHTLY HIGHER OVER THE EASTERN PLAINS. APPEARS THERE WILL
BE A WAVE IN THE SOUTHWEST FLOW ALOFT THAT WILL HELP TRIGGER
SCATTERED THUNDERSTORMS SATURDAY EVENING. HEAVY RAIN WILL BE THE
BIGGEST THREAT WITH THE STORMS. A MOIST AIRMASS WILL REMAIN OVER
EASTERN COLORADO SUNDAY. MOSTLY CLOUDY SKIES WILL KEEP
TEMPERATURES COOL WITH HIGHS IN THE UPPER 70S TO LOWER 80S. BEST
CHANCE FOR SHOWERS AND STORMS SUNDAY WILL BE OVER THE HIGHER
TERRAIN AND ACROSS SOUTHERN PARTS OF THE AREA. AGAIN HEAVY RAIN
WILL BE POSSIBLE WITH THE THUNDERSTORMS.

WILL HAVE WARMER TEMPERATURES AND LOWER POPS ON MONDAY AS THE
AIRMASS DRIES. STILL SHOULD BE ENOUGH MOISTURE FOR ISOLATED TO
SCATTERED STORMS OVER THE HIGHER TERRAIN. SOME OF THESE WILL MOVE
OF THE HIGHER TERRAIN AND ACROSS THE FRONT RANGE. THE NEXT SURGE
OF MONSOON MOISTURE WILL MOVE OVER THE AREA ON TUESDAY. EXPECT
THIS TO INCREASE THE NUMBER OF SHOWERS AND STORMS. WILL INCREASE
POPS FOR THIS.

WILL SEE DRIER CONDITIONS ON WEDNESDAY...THOUGH ENOUGH MOISTURE
WILL BE OVER THE AREA FOR ISOLATED TO SCATTERED STORMS. MODELS
CONTINUE TO SHOW DRYING FOR THURSDAY AND FRIDAY. FOR NOW...WILL
HAVE LOW POPS OVER THE HIGHER TERRAIN AND LEAVE OUT THE MENTION
OF STORMS OVER THE LOWER ELEVATIONS. TEMPERATURES WILL WARM WITH
HIGHS AROUND 90 DEGREES EXPECTED FOR THURSDAY AND FRIDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 222 PM MDT FRI JUL 17 2015

THERE IS A THREAT OF CONVECTIVE ACTIVITY IMPACTING THE AREA
AIRPORTS THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS
WITH GUSTY AND ERRATIC WINDS THE MOST LIKELY HAZARD. THIS SHOULD
BE WRAPPED UP BY AROUND 02Z.

LATE TONIGHT THROUGH ABOUT MID-MORNING SATURDAY THERE IS A THREAT
OF SOME MVFR CEILINGS MILLING ABOUT AS THE LOW-LEVEL FLOW BECOMES
UPSLOPE AND MOISTURE INCREASES. THIS WILL LEAD TO A BETTER CHANCE
OF THUNDERSTORMS SATURDAY AFTERNOON AS WELL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ET
LONG TERM...MEIER
AVIATION...ET
Hazardous weather outlook, Jul 17, 10:49 AM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1049 AM MDT FRI JUL 17 2015

COZ030>051-181700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1049 AM MDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS. MOST OF THE STORMS WILL BE HIGH BASED AND PRODUCE
GUSTY WINDS PERHAPS AS HIGH AS 50 MPH WITH LIMITED RAINFALL.
HOWEVER OVER THE FAR NORTHEAST PLAINS WHERE LOW LEVEL MOISTURE
WILL BE DEEPER AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH
STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL INCREASE ACROSS THE AREA THROUGH THE DAY SATURDAY
BRINGING A BETTER CHANCE FOR SHOWERS AND STORMS LATE SATURDAY
THROUGH SUNDAY. MAIN THREATS WILL BE MODERATE TO HEAVY RAIN WITH
THE THUNDERSTORMS. TYPICAL SCATTERED TO ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
MONDAY THROUGH THURSDAY AS MONSOON MOISTURE REMAINS OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 17, 4:00 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT FRI JUL 17 2015

COZ040-172245-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
400 PM MDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND
SOUTHWESTERN ARAPAHOE COUNTIES UNTIL 445 PM MDT...

AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN HIGHLANDS RANCH...OR 13 MILES SOUTH OF DENVER...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN AURORA...SOUTHWESTERN CENTENNIAL...HIGHLANDS RANCH...
NORTHWESTERN PARKER...GREENWOOD VILLAGE AND LONE TREE.

LAT...LON 3952 10483 3954 10487 3953 10488 3953 10497
      3952 10498 3956 10500 3962 10479 3956 10476
      3953 10475 3951 10482
TIME...MOT...LOC 2200Z 243DEG 19KT 3953 10491

RTG
Special weather statement, Jul 17, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT FRI JUL 17 2015

COZ040-172300-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
421 PM MDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE COUNTY UNTIL 500
PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN CENTENNIAL...OR 11 MILES SOUTHEAST OF DENVER...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN DENVER...AURORA...EASTERN CENTENNIAL...NORTHWESTERN
PARKER...GREENWOOD VILLAGE...ARAPAHOE PARK AND BUCKLEY AFB.

LAT...LON 3953 10485 3965 10493 3974 10467 3969 10450
      3966 10450 3963 10457 3963 10458 3959 10463
      3960 10467 3961 10468 3961 10473 3959 10474
      3957 10477 3953 10475
TIME...MOT...LOC 2220Z 233DEG 21KT 3962 10480

RTG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:00 PM MDTSpecial Weather StatementBOUDenver45 min

Nearby

Special Weather Statements in Colorado, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.